Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Fixed point sets of metric and nonmetric spaces


Authors: John R. Martin and William Weiss
Journal: Trans. Amer. Math. Soc. 284 (1984), 337-353
MSC: Primary 54H25; Secondary 03E35, 54A35
MathSciNet review: 742428
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A space $ X$ is said to have the complete invariance property $ ($CIP$ )$ if every nonempty closed subset of $ X$ is the fixed point set of some self-mapping of $ X$. It is shown that connected subgroups of the plane and compact groups need not have CIP, and CIP need not be preserved by self-products of Peano continua, nonmetric manifolds or 0-dimensional spaces. Sufficient conditions are given for an infinite product of spaces to have CIP. In particular, an uncountable product of real lines, circles or two-point spaces has CIP. Examples are given which contrast the behavior of CIP in the nonmetric and metric cases, and examples of spaces are given where the existence of CIP is neither provable nor refutable with the usual axioms of set theory.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 54H25, 03E35, 54A35

Retrieve articles in all journals with MSC: 54H25, 03E35, 54A35


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1984-0742428-1
PII: S 0002-9947(1984)0742428-1
Keywords: Fixed point set, complete invariance property, (Cartesian) product space, topological group, continuum hypothesis, Martin's Axiom
Article copyright: © Copyright 1984 American Mathematical Society